Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 3 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
swim was wandering if theirs any studies or anything swimmies may know of that says opiates could possible lead to heart attacks or other heatlh problems? cause lately swims been overdoing it a little...4 days ago took 200mgs of oxycodone...day after took 140mgs..today has took 90mgs of Hydrocodone...and this has been goin on for awhile now...swim was just wandering if - should worry bout any heatlh complications...like a heart attack from overdoing it
Overdoing too much can lead to overdose. And an OD can lead to a breath depression. SWIM never has never done oxycodone or hydrocodone and she doesn't know if it's a high dosage what you've taken. SWIM thinks the 1st risk of overdoing is tolerance and addiction.
It would depend on the opiate/opioid but as far as i know opiates (like morphine, codeine and semi synthetic opiates like heroin) are very well tolerated by the body and i know of no toxic effects on certain organs. Of course i am not a pharmacologist or professionally trained in related subjects so i can't say for sure.
From what i have read however, it seems most opiates/opioids do not have toxic effects in general or on particular organs. That said i believe there are certain opioids that do have relatively bad side effects pethidine is one that i know of.
Personally i would be surprised to see any evidence that would suggest opiates/opioids could be directly related to causing a heart attack.
Division of Clinical Pharmacology and Toxicology, Geneva University Hospital, 24 Rue Micheli-du-Crest, CH-1211 Geneva 14, Switzerland.
BACKGROUND: Drug-induced long QT syndrome is a serious adverse drug reaction. Methadone prolongs the QT interval in vitro in a dose-dependent manner. In the inpatient setting, the frequency of QT interval prolongation with methadone treatment, its dose dependence, and the importance of cofactors such as drug-drug interactions remain unknown. METHODS: We performed a systematic, retrospective study comparing active or former intravenous drug users receiving methadone and those not receiving methadone among all patients hospitalized over a 5-year period in a tertiary care hospital. A total of 167 patients receiving methadone fulfilled the inclusion criteria and were compared with a control group of 80 injection drug users not receiving methadone. In addition to methadone dose, 15 demographic, biological, and pharmacological variables were considered as potential risk factors for QT prolongation. RESULTS: Among 167 methadone maintenance patients, the prevalence of QTc prolongation to 0.50 second((1/2)) or longer was 16.2% compared with 0% in 80 control subjects. Six patients (3.6%) in the methadone group presented torsades de pointes. QTc length was weakly but significantly associated with methadone daily dose (Spearman rank correlation coefficient, 0.20; P<.01). Multivariate regression analysis allowed attribution of 31.8% of QTc variability to methadone dose, cytochrome P-450 3A4 drug-drug interactions, hypokalemia, and altered liver function. CONCLUSIONS: QT interval prolongation in methadone maintenance patients hospitalized in a tertiary care center is a frequent finding. Methadone dose, presence of cytochrome P-450 3A4 inhibitors, potassium level, and liver function contribute to QT prolongation. Long QT syndrome can occur with low doses of methadone.
[h1]What Is Long QT Syndrome?[/h1]
Long QT syndrome (LQTS) is a disorder of the heart's electrical activity that may cause you to develop a sudden, uncontrollable, and dangerous heart rhythm (called an arrhythmia) in response to exercise or stress. Such abnormal heart rhythms also can develop for no known reason in people who have LQTS. Not everyone who has LQTS develops a dangerous heart rhythm, but if one does occur, it may be fatal.
The term "long QT" refers to an abnormality seen on an EKG (electrocardiogram). An EKG is a test that detects and records the electrical activity of the heart. The QT interval, recorded on the EKG, corresponds to the time during which the lower chambers of your heart (the ventricles) are triggered to contract and then build the potential to contract again.
The timing of the electrical activity of the heartbeat is complex and carefully controlled by the body. Normally the QT interval of the heartbeat lasts about a third of each heartbeat cycle on the EKG. But in people with LQTS, the QT interval usually lasts longer than normal, which can upset the careful timing of the heartbeat and trigger a dangerous, irregular rhythm.
On the surface of each muscle cell in the heart are tiny pores called ion channels. Ion channels open and close to let electrically charged sodium, calcium, and potassium atoms (ions) flow into and out of the cell. This generates the electrical activity of the heart.
This activity causes each heart cell to contract. Normally, the electrical activity spreads from one heart cell to the next in an orderly and coordinated way to allow the heart to pump blood. During each normal heartbeat, the muscle cells in the upper chambers of the heart, the atria (AY-tree-uh), contract. The contraction pumps blood from the atria to the ventricles. Then the muscle cells in the ventricles contract, pumping blood from the ventricles to the lungs and the rest of the body. This coordinated contraction of the atria and ventricles represents one normal heartbeat. (See the Diseases and Conditions Index article on How the Heart Works for more information on the heart's electrical system.)
In people who have LQTS, problems with the ion channels in the heart cells may disrupt the timing of the electrical activity in the ventricles. The ion channels may not work properly, or there may be too few of them. In this situation, the heart may suddenly develop a fast and abnormal heart rhythm that can be life threatening.
Many cases of LQTS are inherited, which means you are born with the condition and have it your whole life. There are seven known types of inherited LQTS. The most common ones are called LQTS 1, LQTS 2, and LQTS 3.
Emotional stress or physical exercise (especially swimming) that makes the heart beat faster tends to trigger irregular heart rhythms if you have LQTS 1. In LQTS 2, irregular rhythms may be triggered by surprise or other extreme emotions. In LQTS 3, a low heart rate during sleep may be the trigger for an irregular heart rhythm.
Acquired, or noninherited, LQTS may be brought on by certain medicines and other medical conditions.
More than half the people who have an untreated, inherited form of LQTS die within 10 years. But for many people with LQTS, lifestyle changes and medical treatments can help prevent dangerous complications and lengthen life expectancy. Some of these changes include:
Avoiding strenuous physical activity or startling noises
Adding more potassium to your diet
Taking heart medicines called beta blockers, which are very effective at preventing sudden cardiac arrest
Having an implantable device, such as a pacemaker or implantable cardioverter defibrillator, that helps control abnormal heart rhythms
Discuss with your doctor the lifestyle changes and treatments that are appropriate for you and the type of LQTS you have.
Very Interesting. Are there any studies with shorting acting opiates/opioids?
There is a Law-Conflict, so no study`s about Street-Heroin is known to me
but i know there are a few Statistic`s about Diamorphin (Diaphin) but it`s a little bit difficult to get them.
Maybe i will ask a Friend!